June 16, 2007 at 10:47 am #15946
Well, I tried but Professor Garden is a diplomat and said that doctors have different opinions and no one knows which decision is best so there was no chemo for me in Sweden or in Scotland. I think he didnt want to make waves. Oh well. Must keep my fingers crossed.
I am also going to get PET scans and not CT or MRI scans. Apparently my oncologist thought it would be better at detecting a reoccurance. I will have to go 4 hours for the test, but that isnt too bad if it is the best for my cancer. I have not heard of pet scans before so I must do research.
Sorry for the problems Xeloda gave you Ron. It seems like you are on a rollercoaster ride. Best of luck to you.
KrisJune 15, 2007 at 8:49 am #15945ron-smithMember
It is difficult to know what the signs of recurrance will be and so I would go along with what Jeff said and look for the signs you had originally, but bring anything new and unexplained to the attention of your doctors. In my own case, I didn’t have any real symptoms when I had my first surgery in August 2006. In fact I felt great. I felt the same when I had my follow up CT scan in February; but it had returned. With the benefit of hindsight I now realise that prior to August I had a rash (not itchy) on both arms. This disappeared after the surgery but was definately coming back in February. It again disappeared after my last surgery so now I watch for it all the time. It may have nothing to do with the cancer but it was a bit of a coincidence.
As for the stomach noises, well I get this too, off and on and put it down to the fact that the bile is not being stored but is being produced, I would imagine, as you need it and going straight into your intestines. There are probably times when more is produced than at other times.
I have a degree of sympathy for your oncologist. They really do not have many answers when it comes to people like us who have had surgery. You have already read my story about the chemo trial and this trial is being run to see if there is any benefit in giving chemo after surgery. So, at present, the situation seems to be that the accepted protocol is that there is no benefit. As for signs of recurrence, the problem would seem to be that there are various signs so, apart from the serious and generally the too late signs of jaundice, weight loss etc you are possibly not going to be aware of any signs so it is difficuklt for anyone to advise you on what to look out for. You are fortunate to be receiving 3-monthly CT scans. At least this should bring any signs of recurrence to your doctor’s attention quickly.
As for the effects on having children I will also have to side step this one apart from saying that any of the chemo drugs I have looked at do make special mention of people who are pregnant or thinking about starting a family.
Did you manage to follow up on the chemo trial with Professor Garden? I have now been back to see Professor Evans at the Beatson and he has stopped me taking the Xeloda. Apparently, in rare cases, it brings on chest pains and can cause a heart attack. I am being kept on the trial for follow up tests and so will be getting
3-monthly CT scans.
All the best
RonJune 14, 2007 at 10:49 pm #15944
Thanks for the info Jeff. I was very concerned about the bubbly bubbly bit and the acid. I was panicking that I was “leaking” somewhere. Oh the joys of becoming a hypocondriac.
I did have a scan back in May by my surgeon in Sweden who took over my case from my Scotland surgeon. Was all clear for the moment. Holding tight and hoping for the best.
It is really nice having a place to ask questions and get feedback.June 14, 2007 at 8:20 pm #15943jeffgMember
Holy Smoly Kris, Sorry to hear about your trying endeavors! First, the liquid sounds and bubbly sound effects can be normal especially after a major surgery as yours. My gall bladder and half of my liver was removed years ago and I still have sound effects. Also with a surgery of this nature it is common to have a prescription of some type of ant-acid possibally Omeprazole to keep your acidity calmed down as with your gall bladder now gone you don’t have a storage bag per say releasing enzymes for digesting as needed. You kinda have a constant flow. This could explain the bubbly to an extent but primarily the acidity burn feeling should calm down with ant-acid med. I would definitley get that check out as to much constant acidity/enzymes could be causing the start of some sores /ulcer activity. The signs of recurrence would be basically the same and with the liver involved it’s not uncommom to have pain in the right side of your chest, shoulder , and even hip. You actually should be aware of unexplained pain anywhere due to if it was to return it could actually return to a different part of your body to include lungs and bones and of course other organs . Mine returned to the liver and both lungs and suspected as far as I’m concerned tenth rib on the right. As far as hormones and getting pregnant and having children I don’t dare touch that one except I have heard and seen it done by women but did they have CC which is considered systemic cancer I don’t know. I would certainly get an Oncologist you can trust a soon as possible and get a CT Scan done to see if things are going okay post-Op. I would have a list of my symtoms and questions about getting a prescription for ant-acid and also discuss if any post-Op chemo is something you want to think about especially if your wanting to move on and have children. You have got quite a decision to make there. I know as a man I’m not suppose to be trying to make babies while on chemotherpy treatments as possible birth defects could occur just base on the nature of the drugs themselves. Like smoking or drinking but maybe a lot higher risk. Going back on the pill would be a good question for the oncologist. Kris love your positive attitude, just get yourself an intelligent Oncologist and hopefully all your questions will be answered by a medical professional. I certainly wish you the best Kris and hope you are able to move in the direction you desire.
Jeff G.June 14, 2007 at 5:17 pm #517
In January, I had my gall bladder, bile ducts, and part of my liver removed. Since then my stomach makes loads of liquid sounds…bubble here, bubble there. Sounds and feels like it is higher than my stomach. I got sick in Scotland while attending a wedding and had my surgery there, no I am back in Sweden with a different doctor who has no real experience with this procedure. He thinks it is just that since I have been replumbed, my small intestine is now closer to my outside than when it was tucked behind all those bits that were removed. He thinks the sounds are normal, but I amm not so sure. Are they? Is anyone else now making their own special effects?
I also feel a bit “acidic” in the area, not quite heartburn as it is a little higher I think, but something similar. Anyone with this? Should I worry?
Also, I just got back from a somewhat incompetant oncologist (first time seeing one since my surgery 6 months ago, please dont get me started on that!). She had no answers for me either. She couldnt even give me the signs I need to look out for that would signal a return of the cancer. Does anyone know what these signs could be? Turning yellow again? From other posts I know weight loss and fever, but anything else?
Anyone know if this type of tumor feeds on hormones? I am 32 and want children. I know that some cancers are terrible for women and return or grow as a result of pregnancy hormones. Is this one of those? Yes, I know that statistically it really shouldnt be a concern, that I should be concerned with a return of the tumor, but I am trying to plan LIFE not cancer if that makes sense.
Any women on birth control pill? Got off it while my liver was growing back as I didnt want to stress my liver. Anyone know if it is possible to get back on it.
Ok, that is enough questions for now. Sorry there are so many but I am an oddity to the wonderful surgon who now is in charge of my care (he is actually very good and caring) and my oncologist was just sloppy and unbelievbly clueless (in the process of getting a new one!)
- You must be logged in to reply to this topic.